MAUDE Adverse Event Report: SYNTHES MONUMENT HOOK OR SCREW HOLDER; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT HOOK OR SCREW HOLDER; MISC ORTHO SURGICAL INSTR
Catalog Number 388.61
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted / explanted.Device history records review was completed for part# 388.61, lot# 6853660.Manufacturing location: (b)(4), release to warehouse date: feb 29, 2012.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date in 2014, the patient underwent a l5-s1 anterior lumbar interbody fusion (alif) with the synthes synfix-lr device.It was reported that according to the physician, the patient never developed a solid fusion after the initial surgery and that the patient had radicular pain.Reportedly, patient had radiculopathy.No issues with the synfix-lr hardware were reported.The surgeon planned to perform a posterior spinal fusion with synthes uss and perform a decompression.Patient underwent revision surgery on (b)(6) 2017.During the revision surgery, the surgeon placed the l5-s1 uss screws.While inserting the right s1 uss screw (498.866), the top part of the screw that engages the ¿implant holder / stick 388.61¿ broke off.This piece was retrieved.Two of the 388.61 sticks also broke trying to get the screw out ¿ the tabs that engage the top of the screw broke off.All fragments were retrieved from the patient.There was a tremendous amount of torque that was placed on the screw and the sticks that contributed to the breakages.The surgeon thought that the uss screw was hitting on the synfix screw in s1 contributing to the high torque.He then used a uss rod holder to clamp onto the top of the damaged screw in right s1 and rotate it out.He then replaced this screw with a new 8.0 x 55mm screw.The shorter screw inserted fine.He then connected the rods and successfully completed the procedure with ten (10) minutes delay.Patient outcome was reported as stable.This complaint captures the intraoperative events occurred during the revision surgery.Patient pain and the need of revision postoperative are captured under (b)(4).This report is for one (1) hook or screw holder.This is report 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (hook or screw holder, part number 388.61, lot number 6853660).The subject device was returned with the complaint condition stating: one (1) 8.0mm ti side-opening screw, 620mm (498.866, lot h228715, mfg 11-nov-2016) and two (2) hook or screw holders (388.61, lot 6853660, mfg 18-feb-2012 ) were returned with a complaint stating that the top of the screw broke during insertion and the distal tabs for he holders broke while trying to remove the screw.The first hook/screw holder was returned with both of the distal tabs that align the screwhead broken off.The second hook/screw holder only had one broken tab.The side opening screw was returned with the head of the screw severely damaged.Half of the top three threads of the top of the screw had broken off, the remaining threads were flattened together, and the annodization was worn off.The edges of the concave area was chipped and folded in multiple areas, most likely caused by an impact with the rod during tightening.Scratching was evident along the circumference approximately 3.7mm (ca802) from the tip.The annodization of the distal five (5) threads were scratched off and threads 2-4 were also chipped.The complaint description states that ¿there was a tremendous amount of torque that was placed on the screw and the sticks that contributed to the breakages.The surgeon thought that the uss screw was hitting on the synfix screw in s1 contributing to the high torque.He then used a uss rod holder to clamp onto the top of the damaged screw in right s1 and rotate it out.¿ based on the events outlined in the complaint description, it is concluded that user error/abuse was the root cause of the malfunctions.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.Replication of the complaint is not applicable for the complaint condition.This complaint is confirmed.The hook/screw holder (part# 388.61) is an instrument in the universal spine system (uss) and uss variable axis screw (vas) system.The holder is used to place hooks, insert screws and provisionally tighten the construct (secure the nuts).The 8.0mm titanium side-opening iliac screw length 100mm (part# 498.866) is part of the uss that is intended for posterior pedicle screw fixation (t1-s2/ilium), posterior hook fixation (t1-l5), or anterolateral fixation (t8-l5).Relevant product drawings were reviewed during the investigation.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instruments¿ lot numbers and no mrrs, ncrs or complaint-related issues were identified with the lot numbers which may have contributed to the complaint condition.Based on the events outlined in the complaint description, it is concluded that user error/abuse was the root cause of the malfunctions.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOOK OR SCREW HOLDER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6615006
Report Number1719045-2017-10529
Device Sequence Number19055551
Product Code LXH
UDI-Device Identifier10705034773612
UDI-Public(01)10705034773612(10)6853660
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number388.61
Device Lot Number6853660
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR